Alert archive / Idaho / Wind Advisories in 2023
Wind Advisory 3, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Mar 14, 2023, 2:46 AM MDT for 16 counties in Idaho. It took effect at Mar 14, 2023, 6:00 PM MDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2023, 2:46 AM MDT (08:46 UTC)
- In effect from
- Mar 14, 2023, 6:00 PM MDT
- Expired
- Mar 15, 2023, 3:00 PM MDT
- In force
- 21 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Custer County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 16 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 8.8 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
542 WWUS75 KPIH 140846 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 246 AM MDT Tue Mar 14 2023 IDZ051>057-142100- /O.NEW.KPIH.WI.Y.0003.230315T0300Z-230316T0100Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain-Eastern Magic Valley- Southern Hills/Albion Mountains-Raft River Region- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook 246 AM MDT Tue Mar 14 2023 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 7 PM MDT WEDNESDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph shifting to west to southwest Wednesday morning expected. * WHERE...Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain-Eastern Magic Valley- Southern Hills/Albion Mountains-Raft River Region- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook. * WHEN...From 9 PM this evening to 7 PM MDT Wednesday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
3 follow-up statements
412 WWUS75 KPIH 142022 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 222 PM MDT Tue Mar 14 2023 IDZ055>057-151000- /O.UPG.KPIH.WI.Y.0003.230315T0300Z-230316T0100Z/ /O.NEW.KPIH.HW.W.0002.230315T0000Z-230316T0000Z/ Eastern Magic Valley-Southern Hills/Albion Mountains- Raft River Region- Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook 222 PM MDT Tue Mar 14 2023 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT WEDNESDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook. * WHEN...From 6 PM this evening to 6 PM MDT Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Loose outdoor objects will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure or bring inside loose outdoor objects before the high winds begin. During the high winds, avoid being outside in forested areas or around trees, branches, and powerlines. Use caution if you must drive, and keep both hands firmly on the steering wheel. Drivers of high profile vehicles should consider delaying travel until the high winds subside. && $$ IDZ058-062-065-068-075-151000- /O.EXB.KPIH.WI.Y.0003.230315T0000Z-230315T2100Z/ Marsh and Arbon Highlands-Blackfoot Mountains-Teton Valley- Lost River Valley-Wood River Foothills- Including the cities of Inkom, McCammon, Downey, Lava Hot Springs, Grace, Soda Springs, Henry, Bone, Ashton, Tetonia, Driggs, Howe, Arco, Mackay, Chilly, Hailey, Bellevue, and Picabo 222 PM MDT Tue Mar 14 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 PM MDT WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Inkom, McCammon, Downey, Lava Hot Springs, Grace, Soda Springs, Henry, Bone, Ashton, Tetonia, Driggs, Howe, Arco, Mackay, Chilly, Hailey, Bellevue, and Picabo. * WHEN...From 6 PM this evening to 3 PM MDT Wednesday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IDZ051>054-151000- /O.EXT.KPIH.WI.Y.0003.230315T0000Z-230315T2100Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall 222 PM MDT Tue Mar 14 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 PM MDT WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall. * WHEN...From 6 PM this evening to 3 PM MDT Wednesday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
891 WWUS75 KPIH 150959 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 359 AM MDT Wed Mar 15 2023 IDZ055>057-152100- /O.CON.KPIH.HW.W.0002.000000T0000Z-230316T0000Z/ Eastern Magic Valley-Southern Hills/Albion Mountains- Raft River Region- Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook 359 AM MDT Wed Mar 15 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook. * WHEN...Now to 6 PM MDT Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Loose outdoor objects will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure or bring inside loose outdoor objects before the high winds begin. During the high winds, avoid being outside in forested areas or around trees, branches, and powerlines. Use caution if you must drive, and keep both hands firmly on the steering wheel. Drivers of high profile vehicles should consider delaying travel until the high winds subside. && $$ IDZ051>054-058-062-065-068-075-152100- /O.CON.KPIH.WI.Y.0003.000000T0000Z-230315T2100Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain-Marsh and Arbon Highlands- Blackfoot Mountains-Teton Valley-Lost River Valley- Wood River Foothills- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Inkom, McCammon, Downey, Lava Hot Springs, Grace, Soda Springs, Henry, Bone, Ashton, Tetonia, Driggs, Howe, Arco, Mackay, Chilly, Hailey, Bellevue, and Picabo 359 AM MDT Wed Mar 15 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall. * WHEN...Now to 3 PM MDT Wednesday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
153 WWUS75 KPIH 152042 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 242 PM MDT Wed Mar 15 2023 IDZ055-056-152145- /O.CAN.KPIH.HW.W.0002.000000T0000Z-230316T0000Z/ Eastern Magic Valley-Southern Hills/Albion Mountains- Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, and Almo 242 PM MDT Wed Mar 15 2023 ...HIGH WIND WARNING IS CANCELLED... With the strongest winds having subsided, breezy winds will linger through the early evening hours with gusts to around 35 to 45 mph ahead of quieter weather building in tonight. A ridge of high pressure builds in from the west tonight leading to drier conditions and quieter winds kicking off an extended period of seasonably cool and dry conditions. Conditions are expected to remain dry through the weekend. Call 511 or visit 511.idaho.gov for the latest road and travel information. $$ IDZ051>054-058-062-065-068-075-152145- /O.EXP.KPIH.WI.Y.0003.000000T0000Z-230315T2100Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain-Marsh and Arbon Highlands- Blackfoot Mountains-Teton Valley-Lost River Valley- Wood River Foothills- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Inkom, McCammon, Downey, Lava Hot Springs, Grace, Soda Springs, Henry, Bone, Ashton, Tetonia, Driggs, Howe, Arco, Mackay, Chilly, Hailey, Bellevue, and Picabo 242 PM MDT Wed Mar 15 2023 ...WIND ADVISORY WILL EXPIRE AT 3 PM MDT THIS AFTERNOON... With the strongest winds having subsided, breezy winds will linger through the early evening hours with gusts to around 30 to 40 mph ahead of quieter weather building in tonight. A ridge of high pressure builds in from the west tonight leading to drier conditions and quieter winds kicking off an extended period of seasonably cool and dry conditions. Conditions are expected to remain dry through the weekend. Call 511 or visit 511.idaho.gov for the latest road and travel information. $$ IDZ057-160000- /O.CON.KPIH.HW.W.0002.000000T0000Z-230316T0000Z/ Raft River Region- Including the cities of Malta, Rockland, and Holbrook 242 PM MDT Wed Mar 15 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...West winds 20 to 35 mph with gusts up to 60 mph. * WHERE...Raft River Valley and Juniper Valley. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Loose outdoor objects will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... During the high winds, avoid being outside in forested areas or around trees, branches, and powerlines. Use caution if you must drive, and keep both hands firmly on the steering wheel. Drivers of high profile vehicles should consider delaying travel until the high winds subside. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Mar 14, 2:39 AM MDT, 7 minutes earlier.
Area forecast discussion, Mar 14, 2:39 AM MDT, 7 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 239 AM MDT Tue Mar 14 2023 .SHORT TERM...Today through Wednesday night. No significant changes in forecast as atmospheric river event in place. Heaviest precipitation still looks to be tonight as main upper system and surface cold front approaches. Expect periods of heavy snow at high elevations mainly above 6500 feet and snow levels may rise to 7000 feet or higher later today. A strong cold front will move through southeast Idaho late tonight and very early Wednesday morning. Have issued a wind advisory for the southern hills, Albion Mountains, Raft River Area and the Snake River Plain and Arco Desert and Shoshone/Lava Beds after 9 pm tonight through the day on Wednesday as expect strong southerly winds ahead of the front shifting to west to southwest early Wednesday morning. Think widespread 30 mph sustained and gusts in the 40 to 50 mph range are likely in those areas. Winter storm warnings and advisories remain in effect through Wednesday with very heavy snow at high elevations still expected in the central mountains and eastern highlands. Snow levels will quickly reach valley floors Wednesday morning behind the cold front but expecting nothing more than very light snow amounts of an inch or less in the Snake Plain. After very mild conditions today and tonight expect daytime temperatures Wednesday to continuously fall behind the cold front. High impact event with heavy high elevation snow, low elevation rain and very strong winds as well. GK .LONG TERM...Thursday through next Tuesday. Things will quiet down Thursday in the wake of the current storm complex. Ridging will begin to build back into the PAC NW resulting in a few days of dry weather. Temperatures still look to be below seasonal normals through the weekend. Models bring a weak shortwave into the area Saturday evening into Sunday, giving us our next chance of precip. The GFS is most bullish on precip while the ECMWF and Canadian keep Idaho mostly dry. The ECMWF even takes an upper low to our south, keeping most of the moisture with it. Looking ahead to Monday and Tuesday next week, we look to continue seeing below normal temperatures. Hinsberger && .AVIATION...A southwesterly flow aloft will bring moisture into Idaho throughout the day today. With a persistent southerly boundary- layer wind, precip amounts will be less than we might expect from an atmospheric river event (except for SUN). NBM and HREF guidance suggest SUN will drop to IFR, possibly LIFR today, while the rest of the SE Idaho terminals will see fluctuations between VFR and MVFR throughout the day. Tonight, a cold front will stall over the area before finally pushing through tomorrow morning. This will lead to increased winds and moisture, and potentially deteriorating cig/vis late tonight. Hinsberger && .PIH WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 9 PM this evening to 7 PM MDT Wednesday for IDZ051>057. Winter Weather Advisory until 7 PM MDT Wednesday for IDZ060-063. Winter Storm Warning until 7 PM MDT Wednesday for IDZ064-066- 072>074. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 11:53 AM MDT | Areal Flood Warning | PIH | Blaine | 24 hr |
| Mar 14, 2:22 PM MDT | High Wind Warning | PIH | Blaine, Cassia, Minidoka, Oneida, Power | 28 hr |
| Mar 14, 2:39 PM MDT | Areal Flood Advisory | PIH | Bannock, Bingham, Blaine, Bonneville, Butte, Caribou and 9 more | 21 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.